Format

Send to

Choose Destination
Rev Alerg Mex. 2018 Jul-Sep;65(3):236-240. doi: 10.29262/ram.v65i3.369.

[De-sensitization to allopurinol in a patient with tophi gout].

[Article in Spanish; Abstract available in Spanish from the publisher]

Author information

1
Alergia e Inmunología Clínica, práctica privada, San Luis Potosí, México. aeri_05@hotmail.com.

Abstract

in English, Spanish

BACKGROUND:

Allopurinol is a xanthine oxidase inhibitor used in the treatment of patients with gout. Approximately 2% of patients are affected by adverse reactions to this drug. Severity ranges from mild rashes to severe reactions in up to 0.4% of cases. De-sensitization is carried out by administering increasing doses of the drug.

CASE REPORT:

Thirty-year old man diagnosed with hypercholesterolemia and hypertriglyceridemia treated with bezafibrate and pravastatin, systemic arterial hypertension treated with losartan and a 10-year history of hyperuricemia with gout. Tophi were found in metacarpophalangeal joints and elbows. Treatment was started with allopurinol 300 mg/day. Two weeks later, he experienced facial erythema with itching and maculopapular lesions on the malar region 1 hour after the medication was ingested. An outpatient drug de-sensitization protocol was initiated, starting with 5 mg, and with gradual dose increases every 4 to 5 days for 59 days until the desired maintenance dose (300 mg) was reached.

CONCLUSIONS:

Experience shows that de-sensitization to allopurinol is a safe alternative when there is hypersensitivity and treatment with this drug is required.

KEYWORDS:

De-sensitization to allopurinol; Tophi gout; Uric acid

PMID:
30176211
DOI:
10.29262/ram.v65i3.369

Supplemental Content

Loading ...
Support Center